Many of you have been asking me about my headaches. Unfortunately, I am still getting them nearly everyday. On Monday, I decided to see a new doctor and I am so thankful I did because she was so helpful and had so many suggestions for me. She sat with me and took the time to really learn about me and what we think might be causing the headaches. After ruling out the “big things”, since I have had two MRI’s already, we discussed how I have been managing them. I told her about the different medications other doctors have prescribed. We discussed how I went to a chiropractor, but that only seemed to work short term, and once I left, the headaches returned. I mentioned how I have been taking Excedrin or Naproxen nearly everyday. She asked me if I knew anything about “Rebound Headaches”. I did not so she told me about them. This is what I found on Webmd.com:
While over-the-counter pain-relievers are helpful in improving headache pain, they must be taken with caution because they could actually make your headache worse if they aren’t taken correctly. The overuse or misuse of pain relievers — exceeding labeling instructions (such as taking the drug three or more days per week) or not following your doctor’s advice — can cause you to “rebound” into another headache.
When the pain medication wears off, you may experience a withdrawal reaction, prompting you to take more medication, which only leads to another headache and the desire to take more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.
Pain reliever overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nerves, worsening headache pain.
This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many pain relievers to speed up the action of the other ingredients. While it can be beneficial, caffeine in medications, combined with consuming caffeine (coffee, tea, soft drinks or chocolate) from other sources, makes you more vulnerable to a rebound headache.
I think we might be on to something…
Now comes the hard part. She told me that this would be difficult but since there are still about five weeks until I return to teaching, it is the perfect time to try it. She wants me to go completely medicine free for the headaches for four to six weeks! I must have looked at her like she was insane but she stopped and sat down and gave me some other options to try.
I have always taken a lot of vitamins and supplements so first she looked over my list and told me that they were all fine and none should be causing the headaches. She told me to add magnesium and butterbur to my vitamin regimen. Apparently, I learned that deficiencies in magnesium may cause migraines. Butterbur, (which I had never even heard of), has been known to give some relief to headache sufferers. Then she began telling me about essential oils. Peppermint, eucalyptus and lavender have all shown to give relief when rubbed on pressure points such as the temple and on the forehead.
I left her office and went to the pharmacy immediately. They did not carry butterbur. They had the magnesium though, so I have been taking that since Monday. I was able to find butterbur and the oils today.
So it has been three days. Three days with a headache. NOT constant. They never are but I have not taken any medication for them. Today I rubbed the oils on my forehead and temples and maybe it is all in my head, (pun intended), and I did feel some relief. I am going to see how long I can go without taking any medication. Maybe I can wipe out whatever these out of my system for good. To know that I might be able to do it in a more natural way will be great too. Fingers crossed that this is finally the solution!
Tagged: butterbur and magnesium, butterbur and magnesium for migraines, essential oils for headache relief, essential oils for migraines, headache relief, headaches, hippocrates, holistic migraine relief, migraine solutions, rebound headaches, trigger headaches